Customize your JAMA Network experience by selecting one or more topics from the list below.
Pulmonary embolus (PE) and deep vein thrombosis (DVT) are manifestations of venous thromboembolism (VTE). Presence of autoimmune disease is a risk factor for the development of VTE. Autoimmune diseases with mucocutaneous involvement, such as systemic lupus erythematosus (SLE), dermatomyositis (DM), or Behçet syndrome, are strongly associated with VTE risk.1
Report of a Case
A man in his 40s presented to our clinic with a 3-month history of nail fold tenderness and fatigue. Examination revealed Gottron papules on the hands and proximal nail fold changes with capillary dropout and enlarged capillaries (Figure 1). Diffuse erythema was also noted on the scalp and elbows. There was no muscle weakness. Blood test results were negative for antinuclear antibody and showed normal creatinine kinase levels. A diagnosis of amyopathic DM was made. There was no evidence of an associated underlying malignant condition. The patient was treated with hydroxychloroquine and topical clobetasol.
In the primary image, Gottron papules are apparent over the distal interphalangeal, proximal interphalangeal, and metacarpophalangeal joints. In the inset, periungual telangiectasia and capillary dropout can be seen as well.
A D-dimer is a protein fragment resulting from fibrinolysis of a thrombus. Because elevated D-dimer levels may indicate vascular damage in the setting of inflammatory skin disease,2 we measured serial D-dimer levels: the initial level was 331 μg/mL (normal, <500 μg/mL). At a subsequent visit, examination revealed continued active disease and a D-dimer value of 1542 μg/mL (Figure 2). Treatment with methotrexate was started.
Chronologic D-dimer levels are shown in relation to thrombotic events (pulmonary embolus and deep vein thrombosis). Concurrent therapy for amyopathic dermatomyositis is indicated below the timeline. D-dimer levels normalized with intensified therapy and anticoagulation.
One month later, the patient presented to the emergency department with pleuritic chest pain and a D-dimer reading of 1323 μg/mL. Imaging confirmed a diagnosis of PE and DVT. The patient was hospitalized and anticoagulated. The methotrexate dose was increased and prednisone, 5 mg/d, was added to his regimen. His D-dimer level normalized, and cutaneous manifestations of his disease improved. We found no disorders of coagulation, and there was no family history of coagulopathy.
A Swedish hospital admission–based study found a high risk of PE associated with several autoimmune diseases including polyarteritis nodosa and SLE. Polymyositis (PM) and DM had the highest risk of PE among diseases studied.1
Retrospective case-control studies have examined a possible association between thrombotic events and DM. In a recent study, the age-, sex-, and comorbidity-adjusted relative risk of VTE in patients with PM or DM was 11.1.3 In a retrospective study of 24 patients with DM, including patients with amyopathic DM, the incidence rate of DVT was found to be 20%.4 Interestingly, the higher incidence of thromboembolism was mainly noted for DM and not PM, suggesting that skin involvement or microvascular disease (both prominent in DM), and not weakness-related loss of mobility, might be cofactors for a hypercoagulable state.4,5
Our patient had an elevated D-dimer finding 1 month prior to the development of symptoms of VTE. This suggests that subclinical thrombosis may be occurring in patients with active autoimmune disease. By screening patients with autoimmune disease (with D-dimer assays followed by appropriate testing for VTE), we might identify those at particularly high risk for thromboembolic events. Persistently elevated D-dimer levels are predictive of thrombosis in SLE independent of antiphospholipid antibody status.6 The prognostic value of D-dimer testing for the prediction of VTE risk in DM remains to be determined. Whether D-dimer testing can be used to cost-effectively guide extended investigation and possibly prophylactic anticoagulation, as suggested for SLE,6 is still unclear.
We describe a patient with active amyopathic DM who developed a PE and DVT 1 month after elevated D-dimer levels were found. Dermatologists should be aware that the risk of VTE is increased in patients with DM and that this increased risk may also apply to patients with clinically amyopathic DM. The clinical value of screening patients with DM and other autoimmune diseases for thromboembolism to prevent potentially fatal PEs and DVTs should be explored.
Corresponding Author: Jan P. Dutz, MD, Department of Dermatology and Skin Science, University of British Columbia, 835 W 10th Ave, Vancouver, BC V5Z 4E8, Canada (email@example.com).
Published Online: January 14, 2015. doi:10.1001/jamadermatol.2014.5070.
Conflict of Interest Disclosures: Dr Dutz is a senior scientist at the Child and Family Research Institute. No other conflicts are reported.
Kirchhof MG, Dutz JP. Amyopathic Dermatomyositis–Related Thrombophilia. JAMA Dermatol. 2015;151(5):559–561. doi:10.1001/jamadermatol.2014.5070
Coronavirus Resource Center
Create a personal account or sign in to: